WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 6
- Culture of Safety 1
- Education and Training 4
- Human Factors Engineering 3
- Legal and Policy Approaches 1
- Logistical Approaches 4
- Quality Improvement Strategies 5
- Specialization of Care 1
- Technologic Approaches 5
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 3
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events
- Nonsurgical Procedural Complications 2
- Internal Medicine
- Nursing 5
- Pharmacy 1
Jason Bergsbaken, PharmD; September 2018
A woman with cancer was admitted to begin a chemotherapy cycle of IV etoposide (daily for 3 days) and IV cisplatin (single dose). At the hospital's cancer center satellite pharmacy, the pharmacist entered the order into the computer and prepared the first dose of the medications. While transcribing the order, the pharmacist inadvertently switched the duration of therapy for the two agents. The transposition did not affect the patient's first day of therapy. The second day fell on a Saturday, when the satellite pharmacy was closed; a different pharmacist who did not have access to the original chemotherapy order prepared the therapy order. Cisplatin was labeled, dispensed, and reached the bedside. The nurse bypassed the double-check policy for verifying the order prior to administration, and the patient received the second dose of cisplatin instead of the intended dose of etoposide.
Osama Loubani, MD; January 2017
A man with a history of cardiac disease was brought to the emergency department for septic shock of possible intra-abdominal origin. A vasopressor was ordered. However, rather than delivering it through a central line, the norepinephrine was infused through a peripheral line. The medication extravasated into the subcutaneous tissue of the patient's arm. Despite attempts to salvage the patient's wrist and fingers, three of his fingertips had to be amputated.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Lisa I. Iezzoni, MD, MSc; December 2005
A man is discharged home with injections and written instructions on how to administer his medications. However, the nurse and pharmacist did not notice that he was blind.
- Spotlight Case
Thomas H. Gallagher, MD; Wendy Levinson, MD; June 2004
A child is mistakenly vaccinated for hepatitis A, rather than B. Despite forthright disclosure and no evident harm to the child, the father becomes incredibly angry at the providers.
Michael Astion, MD, PhD; June 2004
Just before leaving for the weekend, a physician orders a test for a communicable infection. Although the result arrives and isolation signs are placed on the patient's door, none of the covering physicians are notified, and the float nurses mistakenly assume the patient is already receiving treatment.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.